A case series of three patients who experienced neurological complications from immune checkpoint inhibitors at a Sydney hospital within a 12-month period highlights a need for increased vigilance, a neurologist says.
Dr Matthew Silsby, a neurologist at Westmead Hospital was presenting the cases series as part of the Best Case Reports of the Year session here in Darwin.
Case 1 was a 54-year old woman with stage IV non-small cell lung cancer treated with pembrolizumab (anti-PD-1) who presented with cerebral vasculitis causing bilateral ACA territory cerebral infarction.
Patient 2 was a 59-year old woman with metastatic melanoma treated with ipilimumab (anti-CTLA4) and nivolumab (anti-PD-1), presented with ataxia, diplopia and ptosis consistent with Miller Fisher syndrome.
Patient 3 was a 77-year old woman with metastatic colorectal adenocarcinoma treated with nivolumab (anti-PD-1), who presented with ocular myasthenia manifesting as fatigable ptosis and complex ophthalmoplegia.
All three patients discontinued checkpoint inhibitor therapy and were treated with intravenous pulsed methylprednisolone followed by high dose oral taper. Patient 1 was also treated with infliximab and rituximab.
Patients 2 and 3 received intravenous immunoglobulin followed by monthly maintenance therapy; and patient 2 also underwent plasma exchange.
Patients 1 and 2 recovered but patient 3 died two months after presentation due to her malignancy.
Dr Silsby told delegates that the take home-points from his case series were that neurological sequelae was increasingly recognised and early detection and treatment was paramount.
“Three patients within 12 months is a clue that we’re going to see more of these patients presenting with neurological complications especially as the indications for these drugs expand and their use becomes more common,” he said.